Type 1 diabetes & adventure travel
Extreme physical performance can be achieved by very careful planning, although there may still be risks. The participants with diabetes in a mountaineering expedition on Kilimanjaro decreased their insulin doses by half. They had more symptoms of acute altitude sickness than the other participants. More worryingly, some experienced severe hypoglycaemia and there were two episodes of ketoacidosis. Both individuals had taken a drug called acetazolamide to help prevent altitude sickness (this drug makes the blood slightly acidic and may have contributed to their ketoacidosis). So there would appear to be clear hazards associated with extreme altitude climbing for people with Type 1 diabetes. Symptons of altitude sickness include headache (often severe) and one or more of the following: nausea, vomiting, lack of appetite, fatigue, light-headedness, sleeping difficulties. The only treatment is to descend when symptoms persist. More serious symptoms are unsteady gait (indicating brain oedema) and shortness of breath when resting (indicating lung oedema). Both these are serious medical conditions that can prove fatal if left untreated. Consult a doctor with experience of altitude sickness before starting such a trip.
This content is based on Dr Ragnar Hanas' helpful book, Type 1 Diabetes in children, adolescents and young adults. Click here to order copies of Dr Hanas' book online.